Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 48, NWS Bismarck, ND

June 22, 2002Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 22, 2002, 6:05 PM CDT for Dickey County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2002, 6:05 PM CDT (23:05 UTC)
Expired
Jun 22, 2002, 7:00 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1804 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 222305
SVRBIS
NDC021-230000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
604 PM CDT SAT JUN 22 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MONANGO...OR ABOUT 55 MILES SOUTH OF
  JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULLERTON AT 610 PM CDT

NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEAST NORTH DAKOTA.

LAT...LON 4595 9874 4594 9824 4628 9802 4628 9859

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
130 PM CDT SAT JUN 22 2002

500 MB PROG INDICATES THAT MID/UPPER LEVEL LOW WILL SLOWLY MOVE FROM
UTAH TO NE NORTH DAKOTA BY MONDAY AFTERNOON. THE APPROACH AND
PASSAGE OF THIS FEATURE WILL BRING LARGE SCALE ASCENT TO A MOIST AND
UNSTABLE ATMOSPHERE FOR THE NEXT 48 HOURS.

THIS EVENING WILL BRING A H5 VORT MAX INTO THE WEST...WITH A WARM
FRONT IN NORTHERN SOUTH DAKOTA. PROG SOUNDINGS INDICATE SOME CAPPING
ABOVE THE WARM FRONTAL INVERSION  EARLY TODAY AND LATE
TONIGHT...WITH A WINDOW OF OPPORTUNITY FOR CONVECTION AROUND 00Z.
THUS IT LOOKS LIKE A REPEAT OF LAST NIGHT. AGAIN THE NORTHERN HALF OF
THE STATE WILL STAND THE BETTER CHANCE OF ACTIVITY BECAUSE OF THE
CAPPING. I WILL GO WITH HIGH POPS...A CHANCE OF SEVERE...AND BECAUSE OF
THE WARM FRONTAL POSITION I WILL ADD MENTION OF HEAVY RAIN. ISENTROPIC
ANALYSIS INDICATES THE BIG NORTHWARD LIFT WILL OCCUR AFTER 9 PM CDT
TONIGHT...SO THE SPC FORECAST OF A LATE NIGHT MCS LOOKS GOOD.

SUNDAY EVENING AND NIGHT WILL BRING SOME SURFACE CONVERGENCE AS AN
INVERTED TROUGH SLIDES ACROSS THE WEST AND CENTRAL PORTIONS OF THE
STATE...WITH THE UPPER LEVEL SYSTEM DIRECTLY OVER THE STATE. SO IT
LOOKS LIKE ANOTHER ROUND OF THUNDERSTORMS.

MONDAY WILL BRING IMPROVING WEATHER WITH THE APPROACH OF A MID LEVEL
H5 RIDGE.

.BIS...NONE.
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:54 AM CDTSevere Thunderstorm WarningBISBillings, Dunn66 min
Jun 22, 3:31 AM CDTSevere Thunderstorm WarningBISGolden Valley59 min
Jun 22, 4:01 AM CDTSevere Thunderstorm WarningBISBillings59 min
Jun 22, 4:13 AM CDTSevere Thunderstorm WarningBISDunn62 min
Jun 22, 4:27 AM CDTSevere Thunderstorm WarningBISMcHenry63 min
Jun 22, 5:16 AM CDTSevere Thunderstorm WarningBISDunn59 min
Jun 22, 5:27 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward63 min
Jun 22, 5:40 AM CDTSevere Thunderstorm WarningBISPierce50 min
Jun 22, 6:29 AM CDTSevere Thunderstorm WarningBISMcLean, Ward61 min
Jun 22, 7:14 AM CDTSevere Thunderstorm WarningBISMcHenry61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.